Missouri, 2015Flash Flooding and Hail in Missouri, September 10 to 11, 2015
September 10 to 11, 2015 · NWS EAX · 11 events in 4 counties and zones
A decaying cluster of thunderstorms brought severe weather to east central Kansas and west central Missouri during the morning hours of September 10th. Additional thunderstorms developed during the afternoon and evening hours within an extremely unstable air mass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A decaying cluster of thunderstorms brought severe weather to east central Kansas and west central Missouri during the morning hours of September 10th. Additional thunderstorms developed during the afternoon and evening hours within an extremely unstable air mass. As an upper level wave moved southeast from the Northern Plains, thunderstorms erupted over eastern Kansas and quickly transitioned into a convective complex that tracked through the southern portions of the Pleasant Hill forecast area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 10, 3:22 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 10, 3:22 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 AM CDT THU SEP 10 2015
.DISCUSSION...
Issued at 421 AM CDT THU SEP 10 2015
Today - Tonight...
In the very short term the remnants of a long-lived mini-complex of
thunderstorms looks like it will have enough legs to push into the
far western CWA before dissipating after sunrise. Feature is being
powered by a shortwave trough tracking east through the base of a
broad upper level trough covering the north central states down into
the Mid MO Valley. Moist isentropic ascent on the 305K and 310K
surfaces feeding/lifting marginal instability into this complex will
maintain activity for several more hours.
Remainder of the day will be spent waiting for the development of
strong/severe convection over KS/MO. A moderately strong cold front
will drop southward from SD/MN and encounter a moderately unstable
airmass residing over KS and MO where operational models show
MLCAPES in excess of 2000J/kg this afternoon. Favorable
0-6km shear of 40kts will provide a favorable environment for
rotating supercells which will support the production of large hail
for the first few hours before the convection evolves into short
line segments and mini-bows which will then favor damaging winds.
Agree with the area depicted by the latest SPC Day 1 outlook which
places a slight risk of severe storms over west central MO and
adjacent east central KS. One caveat is if any residual boundaries
will linger from this mornings storms which would certainly muddy up
the waters.
With very good agreement between models on timing and location have
sufficient confidence to increase PoPs over the western CWA for
late afternoon into the evening hours. And with precipitable water
values increasing to near 2 inches and favorable timing of
convection heavy rains are likely. With steering flow in excess of
30kts believe storm motion will be fast enough that cells won't
reside long enough to warrant a flash flood watch.
Model trend is a bit faster so have ended rains a bit faster tonight.
Friday - Tuesday...
A dry and very pleasant period with much below average temperatures
starting off and then then a gradual warm-up back to normal.
The upper trough is expected to sharpen early in the period allowing
a surge of very cool and dry air to overspread the region and
resulting in fall-like temperatures. Will see morning lows dip into
the 40s Saturday and Sunday with afternoon highs in the upper 60s-
lower 70s through Sunday.
Warm air advection commences for the start of next week as the upper
trough pushes eastward allowing heights to rise and warmer air
parked over the Southern Rockies advects northeastward.
Wednesday...
The ECMWF and GFS are similar in lowering heights east of the
Rockies in advance of a sharp shortwave trough ejecting northeast
through the Rockies. Rain chances likely to increase but questions
revolve around the placement of the cold front.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1159 PM CDT WED SEP 9 2015
VFR conds will prevail thru tomorrow afternoon with mid-lvl clouds
expected through late morning. By late morning sct cu around 4kft
will be thr rule. Winds will be light and vrb overnight before
picking up out of the SW around 5kts during the morning hours. A cold
front will approach the terminals this evening with thunderstorms
developing around the terminals around 21Z-23Z. Storms will contain
heavy rain which will reduce vsbys to 3-5SM. Storms will cont thru
the remainder of the TAF period at all but STJ when -tsra should come
to an end around 03Z. Winds will shift to the north btn 5-10kts
behind the front.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
DISCUSSION...MJ
AVIATION...73
Hazardous weather outlook, Sep 9, 3:13 PM CST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
413 PM CDT WED SEP 9 2015
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-102115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
413 PM CDT WED SEP 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHWEST
MISSOURI AND NORTHEAST KANSAS THURSDAY AFTERNOON AND EVENING. LARGE
HAIL WILL BE THE BIGGEST THREAT...HOWEVER ISOLATED STRONG WIND
GUSTS CANNOT BE RULED OUT. IN ADDITION...HEAVY RAIN MAY LEAD TO
LOCALIZED FLASH FLOODING AS STORMS CONTINUE THROUGH THE OVERNIGHT
HOURS.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Sep 10, 3:29 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
429 AM CDT THU SEP 10 2015
KSZ103-105-101015-
JOHNSON KS-LEAVENWORTH KS-
429 AM CDT THU SEP 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH AND NORTHWESTERN
JOHNSON COUNTIES UNTIL 515 AM CDT...
AT 428 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OSKALOOSA...MOVING EAST AT 40 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OLATHE...GARDNER...LANSING...BONNER SPRINGS...DE SOTO...TONGANOXIE...
BASEHOR...LINWOOD...RENO...FAIRMOUNT...CLEARVIEW CITY AND JARBALO.
THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 206 AND 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.
&&
LAT...LON 3931 9517 3922 9486 3920 9487 3920 9490
3882 9492 3886 9506 3898 9506 3899 9507
3898 9509 3896 9508 3898 9516 3896 9517
3897 9519
TIME...MOT...LOC 0928Z 291DEG 34KT 3916 9533
LGLocal storm report, Sep 10, 4:21 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
521 AM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM TSTM WND DMG 4 W BASEHOR 39.13N 95.00W
09/10/2015 LEAVENWORTH KS EMERGENCY MNGR
NUMEROUS LIMBS UP TO 6 INCHES IN DIAMETER REPORTED DOWN
BY EM ABOUT 4 MILES WEST OF BASEHOR
&&
LGLocal storm report, Sep 10, 4:31 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
531 AM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 AM TSTM WND GST OLATHE 38.89N 94.81W
09/10/2015 M60 MPH JOHNSON KS ASOS
52 KNOT WIND GUST REPORTED AT IXD
&&
LGEvent by event
6 thunderstorm wind, 4 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Jackson
- When
- September 10, 4:40 AM CST
- Where
- Jackson County, 4.43 mi SSW of Kansas City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.021, -94.601
A tree was blown down onto a car near 59th St. and Ward Parkway.
Hail, Bates
- When
- September 10, 3:20 PM CST
- Where
- Bates County, 3.21 mi NNW of Pleasant Ridge
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.260, -94.200
Large hail caused damage to crops.
Thunderstorm Wind, Platte
- When
- September 10, 8:06 PM CST
- Where
- Platte County, 1.07 mi E of Parkville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.200, -94.680
A tree limb was snapped and fell onto a power line.
Thunderstorm Wind, Jackson
- When
- September 10, 8:11 PM CST
- Where
- Jackson County, 2.82 mi S of Kansas City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.040, -94.580
A tree limb fell onto a power line south of downtown Kansas City.
Thunderstorm Wind, Jackson
- When
- September 10, 8:20 PM CST
- Where
- Jackson County, 0.97 mi W of Kansas City Heart Ar
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.071, -94.518
Winds were estimated to be 60 to 65 mph near mile marker 6 on I-70.
Thunderstorm Wind, Jackson
- When
- September 10, 8:24 PM CST
- Where
- Jackson County, 1.07 mi E of Kansas City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.080, -94.550
Several reports from Kansas City Fire Department of tree limbs falling on to power lines south and east of the downtown Kansas City area.
Thunderstorm Wind, Clay
- When
- September 10, 8:26 PM CST
- Where
- Clay County, 1.38 mi N of Bigham Hgt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.270, -94.580
An estimated wind gust to 60 mph was reported.
Flash Flood, Jackson
- When
- September 10, 9:10 PM CST to September 11, 1:10 AM CST
- Where
- Jackson County, 2.12 mi WSW of Kansas City to 2.03 mi WSW of Kansas City
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.072, -94.608
Local media showing video of numerous cars stalled in 2 to 3 feet of water at 31st and Southwest Boulevard.
Flash Flood, Jackson
- When
- September 10, 9:14 PM CST to September 11, 1:14 AM CST
- Where
- Jackson County, 1.34 mi WNW of Kansas City to 1.31 mi WNW of Kansas City
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.088, -94.593
Highway traffic cameras showing 1 to 2 feet of water over Pennway Boulevard. Several cars were stalled resulting in a backup on the highway.
Flash Flood, Platte
- When
- September 10, 10:00 PM CST to September 11, 2:00 AM CST
- Where
- Platte County, 2.24 mi SSE of Linkville to 2.38 mi SSE of Linkville
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 39.291, -94.632
Six to twelve inches of water flowing over Green Hills Road near 108th St.
Flash Flood, Platte
- When
- September 10, 11:31 PM CST to September 11, 3:31 AM CST
- Where
- Platte County, 1.42 mi SW of Tiffany Spgs to 1.5 mi SW of Tiffany Spgs
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.254, -94.736
Water was flowing over the bridge on NW Hampton Rd. and Tiffany Park Rd., closing the bridge to traffic.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Heavy Rain in Texas, September 10, 20152 deaths · 52 kt wind · 3 events
- Hail and Damaging Winds in Nebraska, September 10, 2015$13 million · 3 in hail · 21 events
- Hail and Damaging Winds in Kansas, September 10, 2015$4.5 million · 2.75 in hail · 20 events
- Tornado and Flash Flooding in Kansas, September 10, 2015EF1 · 73 events
- Hail and Damaging Winds in Kansas, September 10, 2015$181,000 · 1.75 in hail · 20 events
- Flash Flood and Lightning Strike in Louisiana, September 10, 2015$101,000 · 2 events
- Damaging Winds in South Carolina, September 10, 2015$55,000 · 68 kt wind · 8 events
- Hail and Damaging Winds in North Carolina, September 10, 20152 injured · $26,000 · 1 in hail · 7 events
- Tornado and Hail in Illinois, September 10, 2015$50,000 · EF0 · 4 events
- Flooding and Hail in Kansas, September 10, 20151.75 in hail · 29 events
- Hail in Iowa, September 10, 2015$27,000 · 1.75 in hail · 4 events
- Flooding in Massachusetts, September 10, 2015$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597806, 597807, 597808, 597810, 597811, 597812, 597813, 597815, 597816, 597817, 597820.